Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 173, NWS Dodge City, KS

June 5, 1996Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 1996, 9:48 PM CDT for Barber County, Kansas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 1996, 9:48 PM CDT (02:48 UTC)
Expired
Jun 5, 1996, 10:15 PM CDT
In force
27 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Barber County, KS

What was reported inside it

TimeReportWhereRemark
Jun 5, 9:50 PM CDTThunderstorm Wind 52Kiowa, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1515 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
2646 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 060249
SVRDDC
KSC007-060315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
948 PM CDT WED JUN 5 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL KANSAS

   ...EASTERN BARBER COUNTY
 
AT 945 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 2 MILES WEST OF MEDICINE LODGE MOVING EAST AT 15 MPH.
EXPECT WINDS IN EXCESS OF 60 MPH WITH THIS STORM.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
 MEDICINE LODGE                   BY 950 PM CDT
 BARBER STATE LAKE                BY 950 PM CDT
 ISABEL                           BY 955 PM CDT
 KIOWA                            BY 1000 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

KRUSE/STOUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:41 PM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, Jun 5, 3:41 PM CDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
333 AM CDT WED JUN 4 1996

FORECAST CHALLENGE IS THE AMOUNT SW KS COOLS OVER THE NEXT 48 HRS.

SFC LOW IS MOVING ACROSS NRN KS ATTM. THUS OUR WINDS WILL NOT BACK
AND THE MAIN THREAT OF SVR WILL BE MOSTLY TO OUR E AND N. MOISTURE
POOLING ALONG WARM FRONT/OUTFLOW BOUNDARY OVER NRN KS HAS DEW POINTS
UP INTO THE LOWER 70S. DDC HAS FALLEN INTO THE MIDDLE 50S WHILE TEMP
HAS BALLOONED INTO MIDDLE 90S. SEE ONLY WEAK CONVECTION WHICH SHOULD
DIE AFTER SUNSET.

FIRST FRONT TO COME THROUGH OVERNIGHT. H8 TEMPS FALL...BUT NOT AS
DRAMATICALLY AS BEHIND SECOND COLD FRONT PROGGED FOR THURSDAY NIGHT.
AT LEAST THE THREAT FOR SEVERE WEATHER WILL NO LONGER BE WITH US FOR
A COUPLE DAYS.

WENT MORE WITH THE AVN NUMBERS AS NGM SEEMS TOO WARM TOMORROW.
>

DDC   058/083 054/079 054 200
GCK   058/084 054/081 055 200
EHA   061/086 056/083 056 200
LBL   060/085 055/082 055 200
HYS   052/081 051/078 052 200
P28   057/083 054/081 054 200

MCAVOY

In the hours before

Special weather statement, Jun 5, 5:28 PM CDT, 4 hours 20 minutes before
KSZ066-081-090-060030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
528 PM CDT WED JUN 5 1996

...TORNADO WATCH CANCELLED FOR PARTS OF CENTRAL KANSAS...

AT 525 PM...THE TORNADO WATCH WHICH WAS EARLIER ISSUED FOR A LARGE
PART OF CENTRAL AND EASTERN KANSAS WAS NO LONGER IN EFFECT FOR
STAFFORD...PRATT AND BARBER COUNTIES.  THE THREAT OF TORNADOES AND
SEVERE THUNDERSTORMS HAD DIMINISHED OVER THESE AREAS. AT 525 PM...A
SEVERE THU*NDERSTORM WATCH WAS IN EFFECT FOR AREAS TO THE WEST OF
THESE COUNTIES...AND SEVERE WEATHER MAY AGAIN BE A THREAT IN
THESE COUNTIES LATER THIS EVENING.

STOUT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:23 PM CDTSevere Thunderstorm WarningDDCKearny32 min
Jun 5, 7:42 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell38 min
Jun 5, 8:49 PM CDTSevere Thunderstorm WarningDDCComanche31 min
Jun 5, 9:00 PM CDTSevere Thunderstorm WarningDDCBarber50 min
Jun 5, 9:38 PM CDTSevere Thunderstorm WarningDDCPratt32 min
Jun 6, 5:37 AM CDTSevere Thunderstorm WarningDDCEllis48 min
Jun 6, 6:26 AM CDTSevere Thunderstorm WarningDDCEllis44 min
Jun 6, 9:38 AM CDTSevere Thunderstorm WarningDDCComanche, Kiowa47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.